Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Lubbock, TX

February 13, 200824 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 13, 2008, 6:05 AM CST for 24 counties in Texas. It took effect at Feb 13, 2008, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2008, 6:05 AM CST (12:05 UTC)
In effect from
Feb 13, 2008, 12:00 PM CST
Expired
Feb 13, 2008, 7:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 131205
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
605 AM CST WED FEB 13 2008

TXZ021>044-131900-
/O.UPG.KLUB.FW.A.0006.080213T1800Z-080214T0100Z/
/O.NEW.KLUB.FW.W.0009.080213T1800Z-080214T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
605 AM CST WED FEB 13 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH 
FIRE DANGER OVER THE TEXAS SOUTH PLAINS...ROLLING PLAINS...AND
SOUTHERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING. THIS REPLACES THE EARLIER FIRE WEATHER WATCH.

HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AS
STRONG WINDS DEVELOP OVER THE SOUTHERN PLAINS IN ADVANCE OF A
DEEPENING LOW PRESSURE SYSTEM APPROACHING FROM THE NORTHWEST. WITH
VERY LOW RELATIVE HUMIDITY AND ABOVE NORMAL TEMPERATURES ALSO 
EXPECTED...FIRE DANGER IS EXPECTED TO INCREASE TO THE VERY HIGH
CATEGORY THROUGHOUT THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE POTENTIAL FOR RAPID FIRE GROWTH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 13, 4:14 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 13, 4:14 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
414 AM CST WED FEB 13 2008

.SHORT TERM...
INCREASING WESTERLY FLOW ALOFT LATER TODAY WILL BE ACCOMPANIED BY
LARGE SCALE SURFACE PRESSURE FALLS THROUGHOUT SOUTHERN AND CENTRAL
HIGH PLAINS REGION. RESULT WILL BE RISING SOUTHWESTERLY WINDS INTO
BREEZY OR LOW-END WINDY CATEGORY BY THIS AFTERNOON. MINOR CHANGES TO
PREVIOUS GRIDDED FORECASTS...ALTHOUGH EDGED TEMPERATURES UP JUST A
NOTCH AND WINDS A MPH OR SO. ALSO ADDED PATCHY BLOWING DUST ON THE
CAP ROCK WITH SPEEDS APPEARING JUST HIGH ENOUGH TO RAISE DUST HERE
AND THERE. HIGH CLOUD PLUME SHOULD OVERSPREAD THE AREA TONIGHT BUT
WINDS WILL REMAIN BREEZY AND TEMPERATURES RELATIVELY MILD. MCQUEEN

.LONG TERM...
SEVERAL TRENDS ARE APPARENT IN THE LATEST MODEL DATA FOR THE NEXT
INCOMING STORM SYSTEM TO AFFECT THE AREA.

THE FIRST TREND IS A SLOWER PASSAGE OF THE FRONT THROUGH THE AREA ON
THURSDAY. 0Z GFS NOW HAS THE FRONT ON OUR NORTHERN BORDER AT 18Z/12
NOON...WHILE THE 06Z NAM HAS COME IN EVEN SLOWER /BY ABOUT 3 HRS/.
IF THIS VERIFIES IT WILL RESULT IN WARMER TEMPS FOR MOST OF THE
FA...AND A LONGER PERIOD OF DRY WESTERLY WINDS ACROSS THE SRN
PORTIONS...POSSIBLY RESULTING IN A PERIOD OF CRITICAL FIRE WX
CONDITIONS. PLEASE SEE THE FIRE WX SECTION FOR MORE INFO. HAVE
CONSERVATIVELY RAISED HIGH TEMPS FOR THU IN THE GRIDS TO ACCOUNT FOR
THE LATEST RUNS.

SECONDLY...ALMOST ALL THE MODEL GUIDANCE /WITH THE NOTABLE EXCEPTION
OF THE WRF-NAM/ CUT OFF THE UPPER TROUGH ACROSS UTAH ON THU AND THEN
TAKE THE H5 CORE SOUTH-SOUTHEAST INTO NORTHERN CHIHUAHUA BY 12Z SAT.
EVEN THE NAM HAS TRENDED TOWARD A FARTHER WEST/CLOSED SOLUTION
THROUGH FRI MORN...BUT THEN EJECTS THE TROUGH ACROSS WEST TEXAS MUCH
FASTER AND AT A HIGHER LATITUDE THAN THE OTHER MODELS. THERE ARE
STILL SOME CONSIDERABLE DIFFERENCES BETWEEN THE ECMWF AND GFS FCST
TRACK FOR EXAMPLE BUT FOR THIS FCST WILL FOLLOW A ROUGH BLEND OF
BOTH 0Z RUNS. THE ONGOING FCST IS IN OVERALL AGREEMENT WITH THIS
EVOLUTION AND HAVE ONLY MADE MINOR ADJUSTMENTS TO GRIDS THIS MORNING.

HAVE CONTINUED TO CUT POPS BACK THU EVE AS SYSTEM REMAINS WELL WEST
OF THE AREA. HOWEVER...STILL EXPECTING A BETTER CHANCE OF AT LEAST
LIGHT PRECIP TO DEVELOP/EXPAND EASTWARD OUT OF NM THU NIGHT AND FRI.
ANY PRECIP MAY BEGIN AS LIQUID OR MIXED-PHASE BUT SHOULD QUICKLY
CHANGE OVER TO SNOW...EXCEPT FOR ANY TO FALL ACROSS THE SE
ZONES...WHERE FCST SNDGS SHOW SOME FRZG RAIN OR SLEET POSSIBLE. SNOW
AMOUNTS LOOK TO BE LIGHT...BUT MAY HAVE TO WATCH OUT NEAR THE NM
BORDER. PRECIP CHANCES SAT AND SUN WILL DEPEND ON HOW FAR SOUTH THE
UPPER-LOW SINKS BEFORE IT MAKES IT/S EASTWARDLY TURN. WILL INDICATE
A SLIGHT CHANCE OF RAIN/SNOW ACROSS THE SRN/SE ZONES ON SAT AS GFS
AND ECMWF BOTH INDICATE THAT WE WILL BE ON THE NORTHERN PERIPHERY OF
THE WRAPAROUND MOISTURE....BUT OF COURSE A SMALL WOBBLE NORTH OR
SOUTH WILL CAUSE A BIG IMPACT ON OUR PRECIP CHANCES AND POTENTIAL
AMOUNTS.

STILL EXPECT CAA...UPSLOPE AND CLOUD COVER ON FRI TO KEEP TEMPS
MAINLY IN THE 30S. TEMPS SAT AND SUN WILL DEPEND ON THE STORM TRACK
AND IT MAY BE WARMER WITH LESS CLOUD COVER ACROSS THE NORTHERN TIER.
ANOTHER COLD FRONT ON SUN SHOULD KEEP US FROM CLIMBING OUT OF THE
50S...BUT IT LOOKS LIKE A RETURN TO DRY AND MILD WX FOR EARLY NEXT
WEEK...SLOWLY TRANSITIONING FROM NW TO ZONAL FLOW ALOFT AND SW-W
LOW-LVL WINDS.

.FIRE WEATHER...
A WARM AND WINDY DAY WILL OCCUR TODAY AHEAD OF A POTENT LOW PRESSURE
SYSTEM DIGGING SOUTHWARD OUT OF THE PACIFIC NORTHWEST INTO THE
EASTERN GREAT BASIN. WESTERLY FLOW ALOFT AND SURFACE PRESSURE FALLS
SHOULD ALLOW WINDS TO INCREASE TO 20 MPH AND HIGHER BY MIDDAY OVER
MOST OF THE AREA. TEMPERATURES WILL JUMP WITH MIXING CLOSE TO 70
DEGREES DURING THE AFTERNOON...CONTINUING THE TREND OF MOST DAYS
NEAR OR ABOVE NORMAL. SURFACE RELATIVE HUMIDITY VALUES WILL ONCE
AGAIN BY THE DIFFICULT FORECAST...WITH POSSIBILITY OF MIXING A BIT
OF A MOIST LAYER ALOFT TO THE SURFACE LATER IN THE MORNING THAT MAY
EVEN LIFT DEWPOINTS TEMPORARILY. BELIEVE...HOWEVER...THAT FURTHER
MIXING IN THE AFTERNOON WILL DRY HUMIDITIES LOWER THAN CURRENT MODEL
FORECASTS...TO 13 TO 15 PERCENT FOR MOST OF THE AREA. WINDS WILL
REMAIN BREEZY TONIGHT...BUT SHOULD DECOUPLE ENOUGH FOR THE RED FLAG
WARNING TO END BY DARK. MINIMAL RELATIVE HUMIDITY RECOVERY EXPECTED
TONIGHT. RM

FIRE WX CONCERNS WILL REDEVELOP ON THURSDAY AS OVERNIGHT RH RECOVERY
WILL BE POOR AND A SFC LOW OVER THE PANHANDLES WILL RESULT IN BREEZY
SW WINDS...DOWNSLOPE FLOW AND MILD TEMPS AHEAD OF A STRONG COLD
FRONT. THE LOW PRESSURE TROUGH WILL MOVE INTO THE NRN PORTIONS OF
THE AREA DURING THE DAY DECREASING WINDS TEMPORARILY AS IT DOES. IT
APPEARS THAT THE GREATEST POTENTIAL FOR CRITICAL FIRE WX CONDITIONS
WILL BE ACROSS THE SW ZONES...POSSIBLY EXTENDING EAST TO THE CAPROCK
EDGE. UNCERTAIN OVER THE TIMING OF THE FRONT...AND CLOUD COVER DO
NOT GIVE SUFFICIENT CONFIDENCE TO ISSUE A FIRE WX WATCH AT THIS
TIME....BUT WILL CONTINUE TO BE EVALUATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  36  49  19  31 /   0   0  10  40  30
TULIA         69  38  51  22  33 /   0   0  10  30  30
PLAINVIEW     69  39  55  22  34 /   0   0  10  30  30
LEVELLAND     69  38  58  23  34 /   0   0  10  30  30
LUBBOCK       70  40  58  23  35 /   0   0  10  20  30
DENVER CITY   69  41  65  26  33 /   0   0  10  30  40
BROWNFIELD    69  40  62  26  34 /   0   0  10  20  30
CHILDRESS     69  43  57  25  36 /   0   0  10  20  20
SPUR          70  44  66  27  36 /   0   0  10  20  30
ASPERMONT     69  45  70  30  35 /   0   0   0  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

&&

05/33
Hazardous weather outlook, Feb 13, 5:20 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
520 AM CST WED FEB 13 2008

TXZ021>044-141130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
520 AM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER
CONDITIONS SUPPORTING RAPID FIRE SPREAD ARE EXPECTED THIS
AFTERNOON AS GUSTY WINDS AND LOW HUMIDITY COMBINE WITH WARM
TEMPERATURES AND VERY HIGH FIRE DANGER. A RED FLAG WARNING IS IN
EFFECT FOR THE ENTIRE AREA THIS AFTERNOON UNTIL EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS SOUTHERN
PORTIONS OF THE OUTLOOK AREA ON THURSDAY AHEAD OF A STRONG COLD FRONT.
COLD AIR BEHIND THE FRONT AND AN APPROACHING STORM SYSTEM WILL
BRING THE POTENTIAL FOR ACCUMULATING SNOWFALL ACROSS MAINLY
WESTERN PORTIONS OF THE AREA THURSDAY NIGHT AND FRIDAY. DEPENDING
ON THE EVENTUAL TRACK OF THE SYSTEM...THE CHANCE OF SNOW OR ICE
MAY CONTINUE ACROSS THE SOUTHERN COUNTIES ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
FIRES TODAY HAVE POTENTIAL TO GROW QUICKLY. CAUTION IS URGED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.